Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Lower Sex Drive after I quit SSRIs?

I have heard that women experience a decrease in sex drive while taking SSRIs. I have been on and off SSRIs for over six years; I have been off of them for about two months now, the longest I have consistently been off of them since age 17. Now I am experiencing a very low sex drive. It is causing problems in my relationship.

Is there a possible link to the SSRIs?
Is this (low sex drive) a returning symptom of my chronic depression?
2 Responses
Avatar universal
Likely no link since you quit but you could call the manufacturer from the med site. If you hear any anecdotal evidence here it has a high possibility of being incorrect.
Avatar universal
You don't say if you had a low sex drive as a consequence of taking ssris -- did you?  Or do you just have it now that you've stopped?  When you stopped, did you have and do you still have withdrawal symptoms, or was it a clean break?  Did you have low sex drive before you started the ssris because of depression -- some people get a higher sex drive when they have mental problems to kill the pain, so this is a very individual thing.  And finally, are you feeling depressed?  Answering these questions can tell you if being on an ssri for so long has had a long-term effect on your neurotransmitters, which many researchers believe happens to many people -- it can take a long time for the brain to readjust to functioning without the help of a drug and for some people the brain just doesn't completely do it.  But what you really want isn't, probably, an intellectual answer to your question -- you want to have a level of sex drive that makes you happy.  One way to achieve that is to work on it the way you'd work on anything else -- find what really turns you on and do it and see if the fire doesn't come back.  
1 Comments
And there's one other thing you can try, which is natural medicine to see if you can get back to normal without drugs.  The things the drugs work on can be fed -- that's how the brain does it naturally.  You might be able to jump start things, for example, with 5-HTP, a metabolite of tryptophan, the amino acid that along with B6 makes serotonin.  But don't do it if you still have any withdrawal symptoms -- it can make them worse.  So wait awhile for that option.  You might also just be going through a hormone imbalance unrelated to any of this, or just going through some things in life that will pass that is causing this -- our sex drives fluctuate over time and as we age.  
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.